Minnesota, 2015

Tornadoes and Hail in Minnesota, July 17 to 18, 2015

July 17 to 18, 2015 · NWS MPX · 39 events in 17 counties and zones

Several severe thunderstorms developed in northeast South Dakota during the late afternoon of Friday, July 17th. These storms moved slowly initially across northeast South Dakota where severe wind gusts, very large hail and a tornado occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$2.3 million
Crop damage
$175,000
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several severe thunderstorms developed in northeast South Dakota during the late afternoon of Friday, July 17th. These storms moved slowly initially across northeast South Dakota where severe wind gusts, very large hail and a tornado occurred.

After 730 PM CST, these severe storms began to bow out across west central Minnesota from Morris, southwest to Ortonville. Severe wind gusts were reported in Madison to Appleton City as the bow echo began to accelerate eastward across southern Minnesota.

Numerous reports of downed trees, power lines and occasional hail occurred from the South Dakota, Minnesota border eastward to the Twin Cities, and into west central Wisconsin.

Damage was more sporadic in western Minnesota, but became more widespread in eastern Minnesota as a more intense bow echo developed. A widespread area of trees and power lines were blown down across the Twin Cities metro area, with some areas measuring wind gusts up to 61 knots.

One of the bow echo segments produced a brief tornado west of Watertown, where a storm survey indicated an EF1 occurred.

Another significant wind damaged area was in Goodhue County where winds up to 85 mph were estimated based on a local survey.

At one point during the storm, 225,000 people in Minnesota were without power according to Xcel Energy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 17, 6:13 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 6:13 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
713 PM CDT FRI JUL 17 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 228 PM CDT FRI JUL 17 2015

SFC ANALYSIS DEPICTS A NE-SW ORIENTED CDFNT OVER THE ERN DAKOTAS
INTO THE CENTRAL PLAINS WITH A LOW PRES CENTER DEVELOPING ALONG IT
OVER S-CENTRAL SD. ALOFT...A DEPARTING RIDGE AXIS INTO THE GRT LKS
REGION WILL BE SUPPLANTED BY WSW-ENE FLOW ALOFT...OWING TO A SHARP
PIVOTING LONGWAVE TROF AXIS EXTENDING SWD FROM CENTRAL CANADA.
THIS TROF LOOKS TO DIG DEEPER INTO THE N-CENTRAL CONUS...WITH A
CUTOFF LOW DEVELOPING WITHIN IT WHICH WILL SHIFT E ALONG THE
INTERNATIONAL BORDER. THESE FEATURES ALOFT WILL HELP DRAG THE
AFOREMENTIONED CDFNT EWD INTO NRN MN THIS EVENING AND ACRS MN
OVERNIGHT INTO TMRW MRNG THEN ACRS WI DURG THE DAY SATURDAY.
DAYTIME HEATING MAKING FOR SBCAPES ARND 3000 J/KG PLUS LLVL
JETTING IN THE 40-50 KT RANGE WITHIN AN ENVIRON OF 1.5 INCH PWAT
AND THE UPR LVL LOW ENHANCING DEEP LIFT WILL MAKE FOR A SUFFICIENT
COMBINATION TO ALLOW SCTD TSTMS TO BREAK OUT OVER THE ERN DAKOTAS
AND WRN MN LATER THIS AFTN. AS THE CDFNT AND ASSOCIATED UPR TROF
SHIFT EWD...THE THINKING IS THAT THE TSTMS WILL BECOME MORE
ORGANIZED...PARTICULARLY WITH THE UPR TROF BECOMING MORE
NEGATIVELY TILTED THRU THE EVE. THE TSTMS ARE THEN EXPECTED TO
MERGE INTO AN MCS FEATURE THAT WILL SHIFT ESE THRU MUCH OF THE WFO
MPX CWFA THIS EVE THRU THE EARLY MRNG HRS. THE STORM MODE WILL
ADJUST FROM ONE OF TORNADIC/HAIL AT THE ONSET TO A STRAIGHT LINE
DMGG WIND MODE AS THE EVENING PROGRESSES AND THE MCS MOVES ALONG.
THE STORMS WILL REACH FAR ERN PORTIONS OF THE CWFA BY DAYBREAK BUT
LIKELY IN A WEAKENED STATE WHILE SCATTERED SHOWERS REMAIN AROUND
THE MAIN CLUSTER FOR MUCH OF THE OVERNIGHT PERIOD. WITH ADDITIONAL
HEATING EXPECTED TMRW AGAIN TO NEAR 90 DEGREES WITH SIMILAR
DEWPOINTS IN ADVANCE OF THE CDFNT DURG THE DAY TMRW...ADDITIONAL
TSTM DEVELOPMENT LOOKS LIKELY IN SERN MN INTO WRN WI DURG THE DAY
TMRW. LOW- TO MID-LVL LAPSE RATES WILL STEEPEN DURG THE DAY TMRW
AS THE COLD POOL CUTOFF LOW MOVES OVER NRN WI...MAKING LARGE HAIL
AND DMGG WINDS AGAIN A HAZARD FOR FAR ERN PORTIONS OF THE CWFA
TMRW WHILE MUCH OF THE MN PORTION OF THE CWFA REMAINS DRY ALBEIT
WARM/HUMID.

WITH RESPECT TO TEMPERATURES...LOWS TNGT WILL NOT FALL ALL THAT
MUCH DUE TO THE WARM SECTOR OF THE APCHG CDFNT MOVING INTO THE
REGION AND DEWPOINTS REMAINING QUITE HIGH. LOWS WILL GENERALLY
RANGE 65-70. HIGHS TOMORROW WILL GENERALLY HIT THE MID- UPR 80S
WITH A FEW 90 DEGREE READINGS NOT UNREASONABLE...ESP IN CENTRAL-
SRN PORTIONS OF MN. FAR WRN MN LOOKS TO BE COOLER WITH THE COLD
FROPA...ONLY IN THE LWR 80S.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 228 PM CDT FRI JUL 17 2015

THE EXTENDED PERIOD LOOKS FAIRLY QUIET OVERALL... WITH A COUPLE
CHANCES FOR SHRA/TSRA. THE GUIDANCE IS IN FAIRLY GOOD AGREEMENT
THROUGH EARLY NEXT WEEK... BUT DIVERGES QUITE A BIT TOWARD THE END
OF THE WEEK... WITH THE GEFS SHOWING SOME SPREAD AS WELL...
SUGGESTING LESS CONFIDENCE IN THINGS ONCE WE GET BEYOND
TUESDAY/WEDNESDAY. AS OFTEN OCCURS IN SUCH SCENARIOS... WE/LL NEED
TO INCLUDE POPS OVER A LONGER PERIOD OF TIME TOWARD THE END OF THE
FORECAST THAN WILL LIKELY OCCUR. THE MAIN DIFFERENCES ARE WITH
RESPECT TO HOW PROGRESSIVE THE PATTERN IS DURING MID/LAKE WEEK...
WITH THE GFS SHOWING A SLOWER EVOLUTION THAN THE ECMWF. WE COULD
HAVE SOME LINGERING PCPN EARLY TOMORROW EVENING... BUT OTHERWISE
THINGS LOOK TO DRY OUT AS THE HIGH BUILDS IN BEHIND THE COLD
FROPA. DRY WEATHER WILL PERSIST INTO MONDAY. AT THIS POINT KEPT
MONDAY DRY EVEN THOUGH WE/LL HAVE A COLD FRONT MOVE THROUGH THE
AREA. THE UPPER FORCING DOESN/T LOOK TO BE TOO STRONG... AND THERE
ISN/T MUCH MOISTURE RETURN/INSTABILITY AHEAD OF IT. DID INCLUDE
SOME POPS ACROSS THE EAST MONDAY NIGHT WITH THE POTENTIAL FOR SOME
SHRA/TSRA TO DEVELOP AS THE FRONT GETS FARTHER SOUTH/EAST. IT/S
CERTAINLY POSSIBLE LOW POPS WILL NEED TO BE ADDED EARLIER ON
MONDAY... BUT WOULD LIKE TO SEE MORE OF A SIGNAL IN THE GUIDANCE.
HIGH PRESSURE WILL MOVE ACROSS THE REGION MONDAY NIGHT THROUGH
TUESDAY NIGHT... WITH FAIR AND DRY CONDITIONS EXPECTED. BY
WEDNESDAY WE GET TO THE POINT WHERE THERE ARE SIGNIFICANT
DIFFERENCES IN THE GUIDANCE... WITH THE ECMWF BRINGING PCPN INTO
THE AREA WEDNESDAY AFTERNOON AND EVENING WHILE THE GFS MAINTAINS A
SURFACE RIDGE OVER THE AREA. SOME CHANCE POPS ARE THEN CONTINUED
THROUGH THE BALANCE OF THE WEEK DUE TO THE TIMING DIFFERENCES IN
SOLUTIONS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 647 PM CDT FRI JUL 17 2015

THE FORECAST CONCERN IS TIMING THE THUNDERSTORMS ACROSS THE TAF
SITES LATE THIS EVENING AND TONIGHT. WE THINK THE STORMS WILL LOSE
SOME OF THEIR INTENSITY ONCE THEY GET INTO MN /THEY HAVE BEEN
PRODUCING BASEBALL HAIL THIS EVENING/...BUT THERE IS STILL A GOOD
CHANCE MOST OR ALL THE MINNESOTA TAF SITES WILL SEE THUNDER
BETWEEN 8PM AND 1AM...EVENTUALLY A CLUSTER/LINE OF STORMS WILL
MOVE INTO WI.

KMSP...

WE ACTUALLY THINK THERE COULD BE 2 ROUNDS OF THUNDER. THE FIRST
COMING THROUGH AROUND MIDNIGHT...THE SECOND CLOSER TO SUNRISE. WE
HAVE HIGHER CONFIDENCE IN THE FIRST. WE'LL GET SOME MORE SPECIFIC
TIMING ONCE THESE STORMS GET INTO MN.

/OUTLOOK FOR KMSP/
SUN...VFR. WINDS NW 5-10 KT.
MON...VFR. WINDS SW 10 KT.
TUE...VFR. WINDS NW 5-10 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...
AVIATION...CLF
Hazardous weather outlook, Jul 17, 11:09 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1209 PM CDT FRI JUL 17 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1209 PM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT GENERALLY
WEST OF A LINE FROM LITTLE FALLS TO THE TWIN CITIES TO LAKE CITY.
A MARGINAL RISK ENCOMPASSES THE REST OF EASTERN MINNESOTA INTO
WESTERN WISCONSIN. SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER FAR WESTERN MINNESOTA LATE THIS AFTERNOON...THEN
MERGE INTO A COMPLEX OF STRONG THUNDERSTORMS WHICH WILL PUSH
ACROSS MINNESOTA THIS EVENING INTO THE EARLY MORNING
HOURS...BRINGING THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL.

HEAT INDICES MAY RISE TO AROUND 95 THIS AFTERNOON ACROSS SOUTHERN
AND WESTERN MINNESOTA. HEAT ILLNESSES MAY OCCUR...PRIMARILY FOR
THOSE WHO ARE ACTIVE OUTDOORS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN AND
SOUTHERN MINNESOTA INTO WESTERN WISCONSIN SATURDAY. LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE.

HEAT INDICES WILL RISE TO AROUND 95 ACROSS SOUTHEASTERN MINNESOTA
AND WESTERN WISCONSIN SATURDAY. HEAT ILLNESSES MAY OCCUR...
PRIMARILY FOR THOSE WHO ARE ACTIVE OUTDOORS.

A CHANCE OF THUNDERSTORMS RETURNS WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE
EARLY MORNING HOURS...PARTICULARLY FOR MINNESOTA PORTIONS OF THE
COVERAGE AREA.

The radar

The Aberdeen radar (KABR), 175 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
July 17, 8:25 PM CST to 8:35 PM CST
Where
Stevens County, 0.84 mi SE of Chokio to 0.41 mi WNW of Alberta
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.570, -96.170

There were several reports of downed power lines and trees around the Chokio and Alberta area.

Thunderstorm Wind, Lac Qui Parle

When
July 17, 8:31 PM CST to 8:41 PM CST
Where
Lac Qui Parle County, 3.47 mi N of Rosen to 0.31 mi SE of Madison
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
45.180, -96.420

The local emergency manager reported wind damage, with large trees and tree limbs blown down throughout the county. A machine shed roof was damaged in Louisburg. Corn laid down and was damaged near Rosen. Power lines were blown down in Madison.

Thunderstorm Wind, Lac Qui Parle

When
July 17, 8:35 PM CST
Where
Lac Qui Parle County, 0.69 mi N of Madison Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.990, -96.180

A measured wind gust of 53 knots was reported by the Madison County Airport wind sensor.

Thunderstorm Wind, Stevens

When
July 17, 8:45 PM CST
Where
Stevens County, Morris
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
45.580, -95.930

A snowmobile trailer was blown into a roadway behind a local business in Morris.

Thunderstorm Wind, Stevens

When
July 17, 8:50 PM CST
Where
Stevens County, Hancock
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.500, -95.800

A few trees were blown down in the city of Hancock.

Thunderstorm Wind, Lac Qui Parle

When
July 17, 8:54 PM CST
Where
Lac Qui Parle County, 1.2 mi NW of Boyd
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.860, -95.920

A measured wind gust of 54 knots was reported by a trained spotter with a private weather station northwest of Boyd.

Thunderstorm Wind, Chippewa

When
July 17, 9:13 PM CST to 9:14 PM CST
Where
Chippewa County, 0.59 mi W of Montevideo Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
44.970, -95.712

A measured wind gust of 55 knots was reported by the Montevideo County Airport wind sensor.

Thunderstorm Wind, Swift

When
July 17, 9:14 PM CST
Where
Swift County, 1.03 mi E of Benson Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
45.330, -95.649

A measured wind gust of 53 knots was reported by the Benson County Airport wind sensor.

Thunderstorm Wind, Chippewa

When
July 17, 9:20 PM CST
Where
Chippewa County, Montevideo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.950, -95.720

Large construction barricades were blown over in Montevideo.

Thunderstorm Wind, Swift

When
July 17, 9:20 PM CST
Where
Swift County, 0.41 mi ENE of Swift Falls to 0.51 mi E of Swift Falls
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
45.401, -95.422

A large tree limb was blown off and landed on a tent in the Swift Falls Campground. One individual was injured in the tent.

Thunderstorm Wind, Kandiyohi

When
July 17, 9:38 PM CST
Where
Kandiyohi County, 0.69 mi S of Willmar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.120, -95.050

A large tree was toppled in Willmar.

Thunderstorm Wind, Yellow Medicine

When
July 17, 9:50 PM CST to 9:52 PM CST
Where
Yellow Medicine County, 0.47 mi NW of (Gdb)granite Falls Airport
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.754, -95.558

A measured 50 knot wind gust was reported by the Granite Falls County Airport wind sensor.

Thunderstorm Wind, McLeod

When
July 17, 10:25 PM CST
Where
McLeod County, 2.55 mi N of Stewart
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.757, -94.477

A large tree was blown down at Yacht Avenue and 100th Street northeast, north of Stewart. There were additional reports of wind gusts of 45 to 55 mph in Hutchinson as the squall line moved through northern McLeod County.

Hail, McLeod

When
July 17, 10:32 PM CST
Where
McLeod County, 4 mi WNW of Hutchinson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
44.910, -94.440

Thunderstorm Wind, McLeod

When
July 17, 10:35 PM CST
Where
McLeod County, Brownton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.730, -94.350

A large tree fell on a power line in Brownton.

Thunderstorm Wind, Carver

When
July 17, 10:55 PM CST
Where
Carver County, 3.78 mi SSE of New Germany
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
44.827, -93.950

A roof was blown off a house on Vega Avenue, south of New Germany.

Tornado, Carver

When
July 17, 10:56 PM CST to 11:02 PM CST
Where
Carver County, 4.59 mi NNW of New Germany to 1.99 mi WSW of Watertown
Rating
EF1
Path length
5.14 mi
Path width
100 yd
Property damage
$250,000
Crop damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.945, -93.989

A storm survey indicated that an EF-1 tornado touched down in Hollywood Township in Carver County. The tornado spun up seven miles west-southwest of Watertown and continued east-northeast to two miles west-southwest of Watertown. The most damage occurred as the tornado crossed Vega Avenue where numerous trees were snapped and some minor structural damage was found. An apple orchard was also damaged with this tornado. There was a private weather station that measured a 99 mph wind gust before it blew off the roof. The path length was 5.1 miles long with a maximum wind speed of 105 mph.

Thunderstorm Wind, Carver

When
July 17, 11:00 PM CST
Where
Carver County, 0.49 mi W of Hamburg
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
44.730, -93.960

A measured wind gust of 59 knots was reported by a private weather station near Hamburg.

Thunderstorm Wind, Carver

When
July 17, 11:02 PM CST
Where
Carver County, 1.2 mi SSW of Watertown to 0.89 mi E of Watertown
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.954, -93.859

Several large trees and power lines were blown down in the city of Watertown.

Thunderstorm Wind, Blue Earth

When
July 17, 11:10 PM CST to 11:15 PM CST
Where
Blue Earth County, 1.02 mi ENE of Mankato to 1.57 mi E of Mankato
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
44.175, -94.001

An amphitheater outer shell was ripped off. It occurred near downtown Mankato, and near the Minnesota River. Several large trees were toppled across town.

Thunderstorm Wind, Wright

When
July 17, 11:10 PM CST
Where
Wright County, 0.49 mi E of Montrose
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.070, -93.910

A large tree was blown over in Montrose.

Thunderstorm Wind, Carver

When
July 17, 11:12 PM CST
Where
Carver County, 5.01 mi ESE of Watertown to 5.58 mi ESE of Watertown
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.935, -93.760

Several large tree branches were blown down southeast of Watertown on Nike Road.

Thunderstorm Wind, Hennepin

When
July 17, 11:12 PM CST to 11:17 PM CST
Where
Hennepin County, 1.92 mi NNW of St Bonifacius to 0.46 mi E of Orono
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
44.927, -93.759

A severe squall line that moved out of Carver County, and into Hennepin County produced significant tree, power pole and power line damage. Reports of numerous large trees were toppled or uprooted from the Hennepin, Carver County line, near Saint Bonifacius, to 4 miles northeast of Minnetrista, then east-northeast toward Maple Plain, Spring Lake and Orono. Numerous trees had diameters of over 12 inches. One of the hardest hit areas was near Saint Bonifacius, where a barn and silo were damaged. The Spirit of the Lakes Festival had several tents blown down, with lots of reports of wires and sparking.

Thunderstorm Wind, Carver

When
July 17, 11:15 PM CST to 11:20 PM CST
Where
Carver County, 2.17 mi SW of Waconia to 1.56 mi ENE of Waconia
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.830, -93.814

A severe squall line that moved from east to northeast across northern Carver County produced a significant swath of tree and power line damage across the city of Waconia. Several of the trees were over 12 inches in diameter. One tree landed on a car and destroyed it. Due to the significant damage to power lines, the power in Waconia was out for several hours.

Thunderstorm Wind, Hennepin

When
July 17, 11:20 PM CST
Where
Hennepin County, 0.98 mi E of Excelsior to 1.51 mi E of Excelsior
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.900, -93.550

A large tree branch damaged a roof near Christmas Lake in Excelsior. Power was also out in Excelsior.

Thunderstorm Wind, Scott

When
July 17, 11:23 PM CST
Where
Scott County, New Prague
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.550, -93.570

A large tree was blown down in New Prague.

Thunderstorm Wind, Scott

When
July 17, 11:25 PM CST to 11:35 PM CST
Where
Scott County, 1.08 mi NE of Marystown to 1.26 mi NE of Credit River
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.732, -93.536

A severe squall line produced significant tree damage across Scott County from near Marystown, east-southeast toward Prior Lake and Credit River. Numerous trees were uprooted or toppled in sporadic areas. There were also several private weather stations that measured wind gusts of 45 to 55 mph from Shakopee to Prior Lake. There was also a measured wind gust of 58 mph in Belle Plaine, and 56 mph wind gust west of New Prague.

Thunderstorm Wind, Hennepin

When
July 17, 11:27 PM CST
Where
Hennepin County, 0.69 mi N of Long Lake
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.990, -93.570

A measured wind gust of 50 knots was reported by a private weather station near Long Lake.

Thunderstorm Wind, Hennepin

When
July 17, 11:30 PM CST to 11:45 PM CST
Where
Hennepin County, 1.28 mi S of Robbinsdale to 2.55 mi NNE of Bloomington
Measured
58 kt (67 mph) measured gust
Property damage
$250,000
Reported by
Amateur Radio
Coordinates
45.011, -93.368

A large bow echo surged across eastern Hennepin County causing numerous downed trees and power lines. Some of the trees were 12 inches in diameter. There were also several measured reports of severe wind gusts from private weather stations in Hennepin County. One measured wind gust was 58 knots. In addition, the Spirit of the Lakes Festival had shelters and tents blown down. The Spring Park City Hall had a tree blown down. At one point, 33,000 Xcel Energy customers were out of power in Hennepin County.

Thunderstorm Wind, Hennepin

When
July 17, 11:36 PM CST
Where
Hennepin County, 2.07 mi ESE of Golden Vly
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.990, -93.360

A measured wind gust of 53 knots was reported by a private weather station near Golden Valley.

Thunderstorm Wind, Hennepin

When
July 17, 11:40 PM CST
Where
Hennepin County, 1.62 mi ESE of Edina
Measured
58 kt (67 mph) measured gust
Reported by
CoCoRaHS
Coordinates
44.890, -93.320

A measured wind gust of 58 knots was reported by a private weather station near Edina.

Thunderstorm Wind, Dakota

When
July 17, 11:40 PM CST to 11:50 PM CST
Where
Dakota County, 0.69 mi WNW of Lakeville to 1.07 mi W of Coates
Measured
61 kt (70 mph) measured gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
44.672, -93.264

A severe squall line produced significant tree and power line damage across Dakota County from near the Scott, Dakota County border, through Lakeville, Burnsville, Apple Valley, Rosemount, and to Coates. Numerous large trees and tree limbs were blown down with some power outages. A few private weather stations measured wind speeds of 45 to 55 mph. One private weather station had a measured wind gust of 61 knots in Lakeville.

Thunderstorm Wind, Ramsey

When
July 17, 11:50 PM CST to 11:58 PM CST
Where
Ramsey County, 0.69 mi N of St Anthony to 1 mi W of Shoreview
Measured
61 kt (70 mph) measured gust
Reported by
Broadcast Media
Coordinates
45.060, -93.220

A measured wind gust of 61 knots was reported by a private mobile weather station near New Brighton. In addition, there were uprooted trees from New Brighton, northeast to Shoreview.

Thunderstorm Wind, Ramsey

When
July 17, 11:53 PM CST
Where
Ramsey County, (Stp)st Paul Downtown Airport Holman Field
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
44.930, -93.060

A measured wind gust of 54 knots was reported by the St. Paul Airport ASOS sensor.

Thunderstorm Wind, Ramsey

When
July 17, 11:55 PM CST
Where
Ramsey County, 2.84 mi SSW of North St Paul
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.963, -93.026

Several large tree limbs were blown down in the neighborhood of Minnehaha Avenue and White Bear Avenue in northeast St. Paul.

Tornado, Ramsey

When
July 18, 12:00 AM CST to 12:03 AM CST
Where
Ramsey County, 1.49 mi NNE of Shoreview to 2.43 mi NNE of North Oaks
Rating
EF0
Path length
1.87 mi
Path width
75 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
45.099, -93.115

A storm survey indicated that an EF-0 tornado touch downed in the northwest portion of North Oaks, near Charley Lake, and moved east-northeast to the southern side of Deep Lake, where the greatest number of trees were toppled and snapped. Some of the trees fell on houses, vehicles and other structures. The tornado had a path length of 1.9 miles with maximum winds of 80 mph.

Thunderstorm Wind, Anoka

When
July 18, 12:05 AM CST
Where
Anoka County, 2.18 mi SE of Lino Lakes to 1.62 mi WSW of Centerville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.146, -93.091

Several large trees were blown down with no power for several hours in Lino Lakes.

Thunderstorm Wind, Goodhue

When
July 18, 12:14 AM CST to 12:17 AM CST
Where
Goodhue County, 1.94 mi N of Hader to 2.34 mi NNE of Hader
Measured
74 kt (85 mph) estimated gust
Property damage
$500,000
Crop damage
$25,000
Reported by
NWS Storm Survey
Coordinates
44.398, -92.804

A storm survey indicated a significant downburst caused damage west of Goodhue. Severe downburst winds initially caused damage to a barn and outbuildings at a farm about 9 miles west of Goodhue. Farther east, about 7.5 miles west of Goodhue, there were numerous trees blown down, an empty grain bin was destroyed, tin was blown off some outbuildings, doors were blown off a machine shed, and some corn was destroyed. These were the two hardest hit locations. Between the two locations, there were just a few trees or large branches taken down. Both locations exhibited divergent damage patterns indicative of a downburst. Based on the survey damage, the highest winds were around 80 to 85 mph.

Thunderstorm Wind, Washington

When
July 18, 12:15 AM CST
Where
Washington County, 1.04 mi SE of Hugo to 1.4 mi E of Hugo
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.159, -92.985

Several large trees were toppled northeast of Hugo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyThe tornado archive for Minnesota, 2015Warnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581059, 581063, 580614, 581556, 581555, 580619, 580615, 580620, 581064, 581065, 581066, 580617, 581068, 580608, 581067, 581069, 581263, 580623, 581072, 581070, 581073, 581074, 581075, 581079, 581088, 581092, 581104, 580624, 581084, 580625, 580626, 581101, 580629, 580628, 581553, 581262, 581098, 581264, 581090.